How this calculator works
The two original PHQ-2 items each contribute 0 to 3 points, for a total from 0 to 6. A total of 3 or more is the usual threshold for further depression assessment. A lower score does not rule out depression. Developed by Drs. Robert L. Spitzer, Janet B.W. Williams, Kurt Kroenke and colleagues, with an educational grant from Pfizer Inc. No permission is required to reproduce, translate, display or distribute the instrument. A professional can interpret the score alongside symptoms, functional difficulty and clinical history. The result is an estimate for information only and is not medical advice.
Formula
Total = sum of the item scores, each coded 0 (Not at all), 1 (Several days), 2 (More than half the days) or 3 (Nearly every day). PHQ-2 total of 3 or greater: positive screen requiring further assessment.
Worked example
Several days on both items gives 1 + 1 = 2, below the usual screening threshold. More than half the days on the first and Several days on the second gives 2 + 1 = 3, a positive screen.
Advertisement
Frequently asked questions
What time period should I use?
Use the last two weeks for every answer. A lifetime recollection or a different time period would change the instrument.
Does this diagnose a disorder?
No. A positive screen supports further assessment. A low score does not exclude a condition, particularly when symptoms or safety concerns are present.
What if I need urgent help?
Do not wait for a screening score if you may harm yourself or are unsafe. Seek immediate local emergency or crisis support.